Tennessee, 2014Damaging Winds in Tennessee, May 27, 2014
May 27, 2014 · NWS MRX · 4 events in 4 counties and zones
A few severe thunderstorms developed in a weak to moderately unstable air mass over Northeastern Tennessee during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed in a weak to moderately unstable air mass over Northeastern Tennessee during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 27, 1:01 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, May 27, 1:01 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT TUE MAY 27 2014
.AVIATION...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES...AT TRI THROUGH
AROUND 00Z. ACTIVITY MORE ISOLATED AT TYS AND ESPECIALLY CHA. WILL
INCLUDE VCTS ALL SITES FROM ABOUT 18-20Z TO EARLY EVENING. SOME
FOG DEVELOPMENT POSSIBLE AGAIN LATE IN THE PERIOD. BEST CHANCE OF
FOG AT TRI DUE TO RAIN TODAY. INCLUDING MVFR VIS THERE FOR A FEW
HOURS LATE TONIGHT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
Hazardous weather outlook, May 27, 12:45 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT TUE MAY 27 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
145 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING STRONG WITH GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STAGNANT WEATHER PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THIS WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY. A FEW STORMS EACH DAY COULD POSSIBLY BECOME
STRONG...WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 27, 1:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT TUE MAY 27 2014
TNZ014-015-VAZ001-271900-
HANCOCK TN-CLAIBORNE TN-LEE VA-
216 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 300 PM
EDT...
AT 214 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARROGATE...OR 7 MILES SOUTHEAST OF MIDDLESBORO...MOVING NORTHEAST AT
30 MPH.
HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH AND FREQUENT WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINS IS ALSO LIKELY WITH RAINFALL
AMOUNTS UP TO 2 INCHES POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...TAZEWELL...HARROGATE...EVANSTON...
SPRINGDALE...CUMBERLAND GAP...ROSE HILL...POWELL RIVER PRESERVE...
HOWARD QUARTER...ARTHUR AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3654 8312 3640 8369 3656 8378 3659 8372
3658 8369 3661 8366 3667 8352 3667 8342
3670 8334 3673 8322
TIME...MOT...LOC 1814Z 246DEG 25KT 3651 8365
DHSpecial weather statement, May 27, 1:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 27 2014
TNZ014>016-038-039-VAZ001-271930-
HANCOCK TN-HAWKINS TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-LEE VA-
242 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHERN HAMBLEN...NORTHEASTERN GRAINGER...WEST CENTRAL HAWKINS AND
SOUTHERN LEE COUNTIES UNTIL 330 PM EDT...
AT 241 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAZEWELL...OR 13 MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 20
MPH.
PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING AND
HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM. RAINFALL UP TO 2
INCHES ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...BEAN STATION...TAZEWELL...TREADWAY...
EVANSTON...POWELL RIVER PRESERVE...MOORESBURG AND HOWARD QUARTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3640 8362 3658 8360 3660 8313 3633 8316
TIME...MOT...LOC 1841Z 274DEG 17KT 3649 8353
DH
Thunderstorm Wind, Claiborne
- When
- May 27, 2:05 PM EST
- Where
- Claiborne County, 2.15 mi NNW of Sycamore Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.480, -83.510
Several trees were reported down along the Claiborne and Hancock county line.
Thunderstorm Wind, Grainger
- When
- May 27, 2:45 PM EST
- Where
- Grainger County, 0.56 mi W of Shirley Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.270, -83.580
A few trees were downed between Washburn and Powder Springs three miles west of Rutledge.
Thunderstorm Wind, Hawkins
- When
- May 27, 3:30 PM EST
- Where
- Hawkins County, 0.89 mi NW of Mt Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.560, -82.660
Several trees were reported down at Mount Carmel.
Thunderstorm Wind, Sullivan
- When
- May 27, 3:35 PM EST
- Where
- Sullivan County, 0.89 mi NW of Springdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.560
Trees and power lines were reported down at Kingsport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509954, 509956, 509957, 509958.